Alert archive / Virginia / Tornado Warnings in 2011

Tornado Warning 44, NWS Baltimore/Washington

April 28, 2011Clarke County, Frederick County, City of Winchester, Virginia; Berkeley County, Jefferson County, West Virginia

NWS Baltimore/Washington issued this tornado warning at Apr 28, 2011, 3:54 AM EDT for Clarke County, Frederick County, City of Winchester, Virginia; Berkeley County, Jefferson County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2011, 3:54 AM EDT (07:54 UTC)
Expired
Apr 28, 2011, 4:28 AM EDT
In force
34 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties City of Winchester, VA, Clarke County, VA, Frederick County, VA, Berkeley County, WV, Jefferson County, WV

The radar

The Sterling radar (KLWX), 60 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:41 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
1.8
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WFUS51 KLWX 280754
TORLWX
VAC043-069-840-WVC003-037-280845-
/O.NEW.KLWX.TO.W.0044.110428T0754Z-110428T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 AM EDT THU APR 28 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF WINCHESTER IN NORTHWEST VIRGINIA...
  CLARKE COUNTY IN NORTHWEST VIRGINIA...
  JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA...
  BERKELEY COUNTY IN THE PANHANDLE OF WEST VIRGINIA...
  FREDERICK COUNTY IN NORTHWEST VIRGINIA...

* UNTIL 445 AM EDT

* AT 351 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR STEPHENS
  CITY...OR 7 MILES NORTHEAST OF STRASBURG...MOVING NORTHEAST AT 55
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILLWOOD PIKE...
  GREENWOOD...
  INWOOD...
  RANSON...
  CHARLES TOWN...
  WINCHESTER...
  STEPHENS CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING TORNADOES.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK AND STAY IN YOUR VEHICLE...OR ABANDON YOUR
VEHICLE AND LAY FLAT IN A LOW SPOT.

THE TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADO. TAKE COVER NOW.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3935 7817 3942 7799 3931 7778 3907 7808
      3902 7820 3902 7826 3907 7831
TIME...MOT...LOC 0754Z 225DEG 47KT 3907 7822

$$

GMS
3 follow-up statements
875 
WWUS51 KLWX 280807
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 AM EDT THU APR 28 2011

VAC840-280817-
/O.CAN.KLWX.TO.W.0044.000000T0000Z-110428T0845Z/
CITY OF WINCHESTER VA-
407 AM EDT THU APR 28 2011

...THE TORNADO WARNING IS CANCELLED FOR THE CITY OF WINCHESTER...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3919 7813 3942 7799 3931 7778 3912 7802
      3913 7811
TIME...MOT...LOC 0807Z 228DEG 47KT 3919 7804

$$

VAC043-069-WVC003-037-280845-
/O.CON.KLWX.TO.W.0044.000000T0000Z-110428T0845Z/
CLARKE VA-JEFFERSON WV-BERKELEY WV-FREDERICK VA-
407 AM EDT THU APR 28 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR
FREDERICK...BERKELEY...JEFFERSON AND CLARKE COUNTIES...

AT 405 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR GREENWOOD...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  SUMMIT POINT...
  RIPPON...
  MIDDLEWAY...
  RANSON...
  CHARLES TOWN...
  VANVILLE...
  MARTINSBURG ARPT...
  HALLTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF TORNADIC DAMAGE.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3919 7813 3942 7799 3931 7778 3912 7802
      3913 7811
TIME...MOT...LOC 0807Z 228DEG 47KT 3919 7804

$$

GMS
705 
WWUS51 KLWX 280819
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 AM EDT THU APR 28 2011

VAC043-069-WVC003-280829-
/O.CAN.KLWX.TO.W.0044.000000T0000Z-110428T0845Z/
CLARKE VA-BERKELEY WV-FREDERICK VA-
419 AM EDT THU APR 28 2011

...THE TORNADO WARNING IS CANCELLED FOR FREDERICK...BERKELEY AND
CLARKE COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3931 7778 3923 7790 3928 7797 3938 7792
TIME...MOT...LOC 0819Z 228DEG 47KT 3929 7789

$$

WVC037-280845-
/O.CON.KLWX.TO.W.0044.000000T0000Z-110428T0845Z/
JEFFERSON WV-
419 AM EDT THU APR 28 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR JEFFERSON
COUNTY...

AT 418 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR RANSON...OR NEAR CHARLES TOWN...MOVING
NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  HALLTOWN...
  CHARLES TOWN...
  RANSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3931 7778 3923 7790 3928 7797 3938 7792
TIME...MOT...LOC 0819Z 228DEG 47KT 3929 7789

$$

GMS
455 
WWUS51 KLWX 280828
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 AM EDT THU APR 28 2011

WVC037-280838-
/O.CAN.KLWX.TO.W.0044.000000T0000Z-110428T0845Z/
JEFFERSON WV-
428 AM EDT THU APR 28 2011

...THE TORNADO WARNING IS CANCELLED FOR JEFFERSON COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. 

LAT...LON 3931 7778 3923 7790 3928 7797 3938 7792
TIME...MOT...LOC 0828Z 228DEG 47KT 3937 7777

$$

GMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:30 AM EDT, 24 minutes earlier.

Area forecast discussion, Apr 28, 3:30 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 AM EDT THU APR 28 2011

.SYNOPSIS...
A COLD FRONT OVER EASTERN OHIO WILL CROSS THE MID-ATLANTIC REGION
LATE THIS MORNING AND EARLY THIS AFTERNOON. HIGH PRESSURE BUILDING
IN AT THE END OF THE WEEK WILL BRING DRIER AND COOLER CONDITIONS
THROUGH THE WEEKEND. ANOTHER COLD FRONT MAY IMPACT THE AREA MONDAY
OR TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

TOR WATCH ACROSS THE ENTIRE CWA IS IN EFFECT UNTIL 8 AM. PTNLY
DANGEROUS SITUATION WE ARE WATCHING. SPOTTERS/PUBLIC PLS RELAY
REPORTS TO THE NWS/COUNTY EMERGENCY MGRS IF YOU XPRNC DAMAGING WX.
BUFKIT HODOGRAPHS CONTINUE TO SHOW A HIGH HELICITY ENVIRONMENT -
THRU ARND 8 AM IN THE HIGHLANDS TO EARLY AFTERNOON IN THE BAY.

AMAZING KUDOS TO THE MDLS. I WORKED THE XTND DESK LAST THU...AND
WROTE THIS - "LOW PRES WL TRACK SE INTO SRN QUEBEC NEXT THU...ALLOWING
A CD FNT TO PUSH OFF THE E CST." IT DOESN'T ALWAYS WORK THIS
WAY...BUT THIS IS TREMENDOUS - PROGRAMMERS...COMPUTERS...A COLD
FRONT ALMOST EXACTLY A WK IN ADVANCE. WOW.

WE ARE ISSUING SVR/TOR/FFW FOR THE STORMS CURRENTLY FM WASHINGTON
COUNTY TO AUGUSTA. W/ THIS HIGH CAPE/HELICITY ENVIRONMENT AND
THESE STORMS TREMENDOUS HISTORY FOR DAMAGE WE'LL CONTINUE TO KEEP
OUR EYES TO THE RDR THRUT THE MRNG.

FRONT WILL MOVE ONTO THE ERN SHORE BY EARLY AFTN TDA...BRINGING AN
END TO THE SEVERE THREAT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...

COLD FRONT WILL MOVE OFF THE COAST WHILE THE UPPER TROUGH WILL
PROGRESS THRU THE AREA...WHICH WILL ENHANCE CLOUD COVER OVER THE CWA
THRU FRI...BUT IT SHOULD STAY DRY ACROSS MOST OF THE AREA. THE
EXCEPTION WILL BE THE WRN SLOPES OF THE ALLEGHENY FRONT AS
CYCLONIC/UPSLOPE FLOW AROUND THE TROUGH WILL PRODUCE SCT SHOWERS.
FRI WILL FEEL MORE LIKE SPRING...WITH HIGHS IN THE 60S ACROSS THE
HIGHLANDS AND NEAR 70F EAST OF THE BLUE RIDGE...AND DEWPOINTS IN THE
30S AND 40S. A TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW AND
HIPRES BUILDING IN FROM THE SOUTHEAST WILL PRODUCE BREEZY CONDITIONS
WITH AFTN GUSTS 25 TO 35 MPH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

HIPRES DOMINATES THE REGIONAL WX PATTERN THRU MUCH OF THE WEEKEND
BEFORE IT MOVES OFF THE COAST SUN. A NRN STREAM SHORTWAVE TROUGH
WILL TRACK ACROSS THE GREAT LAKES REGION WHILE THE ASSOCIATED COLD
FRONT PUSHES THRU THE MID-ATLANTIC REGION MON/TUE. THERE ARE STILL
TIMING DIFFERENCES AMONG OPERATIONAL MODELS. THIS SYSTEM WILL BRING
CHANCES FOR SHOWERS AND POSSIBLY STORMS DEPENDING ON THE EXACT
TIMING OF FROPA.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...

THROUGH 12Z...THERE REMAINS A RISK OF SVR THUNDERSTORM AFFECTING THE
HUBS. TOR WATCH IS IN EFFECT. STORMS TO THE SW HAVE HAD A VERY
DAMAGING HISTORY...AND EVEN THOUGH WE ARE IN OVRNGT HRS THE
ATMOSPHERE (WHICH SEEMS MORE LK AUG THAN APR) IS PRIMED BTWN CAPE
AND SHEAR. COLD FRONT WL MOVE INTO THE BAY ARND NOON ENDING THE
RISK FOR THUNDERSTORMS AND USHERING IN A WIND SHIFT TO THE
WEST/NORTHWEST.

VFR CONDITIONS THU NGT THRU THE WEEKEND AS HIPRES BUILDS INTO THE
AREA. A TIGHT PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND
EXITING LOPRES TO OUR NORTH WILL CREATE BREEZY CONDITIONS FRI WITH
GUSTS TO 30 KT POSSSIBLE.

&&

.MARINE...
TOR WATCH FOR THE WATERS THROUGH 8 AM THIS MRNG.

SCA REMAINS IN EFFECT TONIGHT FOR GRADIENT WIND IN SOUTHERLY FLOW.
GRADIENT TIGHTENS THIS MORNING AHEAD OF THE COLD FRONT. GALE WRNG UP
FOR THE LOWER MD BAY/POTOMAC AREA WITH SOLID SCA ELSEWHERE.
ORGANIZED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS THURSDAY
MORNING-EARLY AFTERNOON AS WELL.

SCA CONTINUES INTO THU EVE FOR THE LOWER HALF OF THE MD CHSPK BAY
AND THE LWR TIDAL POTOMAC. AFTER A BRIEF LULL IN THE WINDSWINDS WILL
RELAX THIS WEEKEND AS HIPRES SETTLES OVER THE AREA. SLY WINDS WILL
INCREASE TO NEAR SCA LVLS AHEAD OF THE NEXT COLD FRONT LATE SUN INTO
MON.

&&

.TIDES/COASTAL FLOODING...

POSITIVE TIDAL ANOMALIES WILL CONTINUE THROUGH AT LEAST THE NEXT
HIGH TIDE CYCLE. ANOMALIES WERE RUNNING 1/2 FT TO 1 FT ABOVE
NORMAL THIS EVENING AND MAY INCREASE A LITTLE THROUGH THE NEXT
CYCLE. SENSITIVE LOCATIONS SUCH AS ANNAPOLIS MAY COME CLOSE TO
MINOR TIDAL FLOODING THRESHOLDS AND WILL NEED TO BE WATCHED
CLOSELY. LATEST FORECAST PUTS ANNAPOLIS AT 2.2 OR 2.3 FT MLLW
WHICH IS JUST BELOW THE THRESHOLD OF 2.4 FT.

&&

.CLIMATE...

RECORD HIGH MIN TEMP RECORDS WERE TIED/BRKN ON WED.

MIN TEMPS

DCA 66     PRVS RECORD  65 1908/1990/1994
BWI 68     PRVS RECORD  68     1915
IAD 68     PRVS RECORD  63     2009

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR MDZ003-501-
     502.
VA...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR VAZ025>028-
     503-504.
WV...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR WVZ050>052-
     055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ530>532-535-536-538>540-542.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-541.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     ANZ534-537-543.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR ANZ534-537-543.
     GALE WARNING FROM 6 AM THIS MORNING TO 6 PM EDT THIS EVENING
     FOR ANZ534-537-543.

&&

PRODUCTS...WOODY!
Hazardous weather outlook, Apr 28, 1:00 AM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 AM EDT THU APR 28 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
100 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 8 AM. ANY STORMS THAT DEVELOP
OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS...LARGE HAIL AND A TORNADOES.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

TIDAL DEPARTURES WILL INCREASE TODAY AS SOUTHERLY FLOW STRENGTHENS
TODAY. WATER LEVELS MAY APPROACH THRESHOLDS FOR MINOR COASTAL
FLOODING LATE TONIGHT FOR LOW-LYING AREAS ALONG THE TIDAL POTOMAC
RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...TODAY THROUGH WEDNESDAY

MINOR COASTAL FLOODING IS POSSIBLE THURSDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY HEAVY RAINFALL
THAT COULD LEAD TO LOCALIZED FLASH FLOODING.

A GALE WARNING IS IN EFFECT TODAY FOR THE MARYLAND CHESAPEAKE BAY
FROM DRUM POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC RIVER
FROM COBB ISLAND TO SMITH POINT. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND TIDAL
POTOMAC RIVER.

THE SMALL CRAFT ADVISORY CONTINUES THURSDAY EVENING FOR THE LOWER
TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY SOUTH OF NORTH
BEACH.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. PLEASE REPORT ANY STORM
INFORMATION TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
100 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 8 AM.
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE
HAIL AND TORNADOES. SOME STORMS ALSO COULD PRODUCE HEAVY RAINFALL
THAT COULD LEAD TO FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTOMAC
HIGHLANDS...NORTHERN AND CENTRAL SHENANDOAH VALLEY...NORTH-CENTRAL
MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TODAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING FOR COUNTIES
ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SOME
COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING.

A WIND ADVISORY MAY BE NEEDED FOR THE RIDGE TOPS OF THE POTOMAC
AND ALLEGHENY HIGHLANDS TODAY FOR STRONG WINDS BEHIND THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. PLEASE REPORT ANY STORM
INFORMATION TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Apr 28, 3:19 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     TSTM WND DMG     2 S YANKEETOWN          38.65N  78.95W
04/28/2011                   ROCKINGHAM         VA   911 CALL CENTER

            LARGE TREE DOWN AND POWER LINES DOWN IN THE 15000 AND
            16000 BLOCK OF LITTLE DRY RIVER ROAD NEAR FULKS RUN...
            VA

&&

EVENT NUMBER LWX1100541

KLW
Local storm report, Apr 28, 3:23 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     TSTM WND GST     1 WSW STRASBURG         38.98N  78.37W
04/28/2011  M58 MPH          SHENANDOAH         VA   MESONET

&&

EVENT NUMBER LWX1100542

SBK
Local storm report, Apr 28, 3:25 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     TSTM WND DMG     2 S WARDENSVILLE        39.05N  78.59W
04/28/2011                   HARDY              WV   911 CALL CENTER

            TREES DOWN AT WAITES RUN. MUCH OF WARDENSVILLE W O
            POWER.

&&

EVENT NUMBER LWX1100543

WOODY!
Local storm report, Apr 28, 3:31 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      AUGUSTA                 39.30N  78.64W
04/28/2011                   HAMPSHIRE          WV   TRAINED SPOTTER

            ROUTE 50 CLOSED DUE TO FLASH FLOODING IN AUGUSTA.

&&

EVENT NUMBER LWX1100545

SBK
Local storm report, Apr 28, 3:37 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
337 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     1 SSE WAPOCOMO          39.38N  78.73W
04/28/2011                   HAMPSHIRE          WV   911 CALL CENTER

            TREE DOWN ON WHISPER VALLEY ROAD

&&

EVENT NUMBER LWX1100546

WOODY!
Local storm report, Apr 28, 3:45 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 AM     TORNADO          2 SSE ORKNEY SPRINGS    38.76N  78.80W
04/28/2011                   SHENANDOAH         VA   911 CALL CENTER

            TREES DOWN AND STRUCTURAL DAMAGE TO HOUSE.

&&

EVENT NUMBER LWX1100547

LEE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:02 PM EDTSpecial Weather StatementLWXFauquier, Loudoun28 min
Apr 27, 8:12 PM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania28 min
Apr 27, 8:19 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William36 min
Apr 27, 8:20 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville25 min
Apr 27, 8:28 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Warren19 min
Apr 27, 8:30 PM EDTTornado WarningLWXOrange, Spotsylvania30 min
Apr 27, 8:51 PM EDTSpecial Weather StatementLWXGreene, Madison24 min
Apr 27, 9:24 PM EDTTornado WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford18 min
Apr 27, 9:40 PM EDTTornado WarningLWXCulpeper, Madison, Orange35 min
Apr 27, 10:00 PM EDTTornado WarningLWXCulpeper, Fauquier30 min
Apr 27, 10:28 PM EDTTornado WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park47 min
Apr 27, 10:39 PM EDTSpecial Weather StatementLWXHighland111 min
Apr 28, 12:04 AM EDTSevere Thunderstorm WarningLWXHighland71 min
Apr 28, 12:05 AM EDTFlash Flood WarningLWXHighland5 hr
Apr 28, 1:09 AM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham66 min
Apr 28, 1:29 AM EDTSevere Thunderstorm WarningLWXFrederick35 min
Apr 28, 1:33 AM EDTFlash Flood WarningLWXRockingham, Shenandoah4 hr
Apr 28, 2:07 AM EDTTornado WarningLWXAugusta, City of Staunton42 min
Apr 28, 2:10 AM EDTSevere Thunderstorm WarningLWXFrederick, Page, Rockingham, Shenandoah, Warren65 min
Apr 28, 2:24 AM EDTTornado WarningLWXShenandoah25 min
Apr 28, 2:53 AM EDTTornado WarningLWXPage, Rockingham, Shenandoah, City of Harrisonburg36 min
Apr 28, 2:59 AM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun, Warren, City of Winchester62 min
Apr 28, 3:04 AM EDTFlash Flood WarningLWXClarke, Frederick, Page, Rockingham, Shenandoah, Warren and 1 more7 hr
Apr 28, 3:09 AM EDTSpecial Weather StatementLWXAugusta36 min
Apr 28, 3:19 AM EDTTornado WarningLWXAugusta, City of Staunton41 min
Apr 28, 3:23 AM EDTTornado WarningLWXClarke, Frederick, Page, Shenandoah, Warren39 min
Apr 28, 3:50 AM EDTTornado WarningLWXPage, Rockingham, Shenandoah, City of Harrisonburg40 min
Apr 28, 4:26 AM EDTTornado WarningLWXFauquier, Page, Rappahannock, Warren23 min
Apr 28, 4:32 AM EDTSpecial Weather StatementLWXAlbemarle, Greene, Nelson, City of Charlottesville, City of Waynesboro28 min
Apr 28, 4:44 AM EDTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Greene, Madison, Orange, Rappahannock and 1 more46 min
Apr 28, 5:09 AM EDTSpecial Weather StatementLWXLoudoun51 min
Apr 28, 5:35 AM EDTTornado WarningLWXLoudoun26 min
Apr 28, 5:50 AM EDTTornado WarningLWXCulpeper, Fauquier, Prince William, Rappahannock40 min
Apr 28, 6:05 AM EDTSpecial Marine WarningLWX55 min
Apr 28, 6:37 AM EDTTornado WarningLWXLoudoun38 min
Apr 28, 7:27 AM EDTFlash Flood WarningLWXLoudoun5 hr
Apr 28, 8:01 AM EDTFlash Flood WarningLWXClarke, Loudoun119 min
Apr 28, 8:45 AM EDTAreal Flood WarningLWXAlbemarle, Clarke, Culpeper, Fauquier, Greene, Loudoun and 3 more6 hr
Apr 28, 9:39 AM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun36 min
Apr 28, 9:45 AM EDTFlash Flood WarningLWXFairfax, Fauquier, Loudoun, Prince William101 min
Apr 28, 9:58 AM EDTAreal Flood WarningLWXLoudoun3 hr
Apr 28, 10:03 AM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg42 min
Apr 28, 10:06 AM EDTSpecial Marine WarningLWX84 min
Apr 28, 10:16 AM EDTSpecial Marine WarningLWX59 min
Apr 28, 10:38 AM EDTSevere Thunderstorm WarningLWXKing George52 min
Apr 28, 10:59 AM EDTSpecial Marine WarningLWX81 min
Apr 28, 11:38 AM EDTCoastal Flood AdvisoryLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more7 hr
Apr 28, 3:34 PM EDTSmall Craft AdvisoryLWX37 hr
Apr 28, 4:07 PM EDTSpecial Marine WarningLWX53 min
Apr 28, 4:15 PM EDTSpecial Marine WarningLWX60 min
Apr 28, 4:51 PM EDTSpecial Marine WarningLWX36 min
Apr 28, 12:35 AM EDTFlash Flood WarningLWXGrant, Mineral5 hr
Apr 28, 12:35 AM EDTSevere Thunderstorm WarningLWXGrant, Hampshire, Hardy, Mineral70 min
Apr 28, 12:42 AM EDTTornado WarningLWXGrant, Hampshire, Hardy, Mineral28 min
Apr 28, 1:18 AM EDTTornado WarningLWXHampshire, Mineral27 min
Apr 28, 2:17 AM EDTSpecial Weather StatementLWXMorgan28 min
Apr 28, 2:45 AM EDTSpecial Weather StatementLWXMorgan45 min
Apr 28, 4:24 AM EDTTornado WarningLWXJefferson51 min
Apr 28, 6:56 AM EDTRiver Flood WarningLWXPendleton3 hr
Apr 28, 3:05 PM EDTRiver Flood WarningLWXHampshire17 hr
Apr 28, 3:09 PM EDTRiver Flood WarningLWXBerkeley13 hr
Apr 28, 5:23 PM EDTRiver Flood WarningLWXHardy3 hr

Nearby

Tornado Warnings in Virginia, 2011Tornado Warnings in West Virginia, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.